Overdose from drugs
Drug abuse is the misuse or overuse of any medication or drug, including alcohol.
Many street drugs have no therapeutic benefits. Any use of these drugs is a form of drug abuse.
Legitimate medications can be abused by people who take more than the recommended dose or who intentionally take them with alcohol or other drugs.
Drug interactions also produce adverse effects. Therefore, it is important to let your physician know about all the drugs you are taking.
Many drugs are addictive. Sometimes the addiction is gradual, while with others (such as cocaine), an addiction can happen after only a few doses.
Someone who has become addicted to a drug will likely experience withdrawal symptoms if they suddenly stop taking it. Withdrawal is greatly assisted by professional help.
A drug dose that is large enough to be toxic is called an overdose. Prompt medical attention may save the life of someone who accidentally or deliberately takes an overdose.
Drug emergencies are not always easy to identify. If you suspect someone has overdosed, or if you suspect someone is experiencing withdrawal, give first aid and seek medical assistance.
- An overdose of narcotics can cause sleepiness and even unconsciousness.
- Uppers (stimulants) produce excitement, increased rate of heartbeat, and rapid breathing. Downers (depressants) do just the opposite.
- Mind-altering drugs (hallucinogens), including LSD and other street drugs, may produce paranoia, hallucinations, aggressive behavior, or extreme social withdrawal.
- Cannabis-containing drugs, such as marijuana may produce euphoria, relaxation, impaired motor skills, and increased appetite.
- Legal prescription drugs are sometimes taken in overdose to achieve effects other than the therapeutic effects for which they were intended. This may lead to exaggeration of their effect (as can happen with uppers and downers), or serious side effects.
Drug overdose symptoms vary widely depending on the specific drug(s) used, but may include:
- Abnormal pupil size o Dilated pupils (enlarged) o Pinpoint pupils (very small) o Nonreactive pupils (pupils do not change size when exposed to light)
- Staggering or unsteady gait (ataxia)
- Difficulty breathing o Shallow, decreased breathing (respiratory depression) o Labored breathing o Rapid breathing (tachypnea)
- Unconsciousness (coma)
- Delusional or paranoid behavior
- Violent or aggressive behavior
Drug withdrawal symptoms also vary widely depending on the specific drug(s) used, but may include:
- Abdominal cramping
- Cold sweat
- Nausea and vomiting
1. Check the victim’s airway, breathing, and circulation. If necessary, begin CPR at once. If the victim is unconscious but breathing, carefully place him or her in the recovery position. If the victim is conscious, loosen the clothing, keep the person warm, and provide reassurance. Try to keep the victim calm. If an overdose is suspected, try to prevent the victim from taking more drugs. Call for immediate medical assistance.
2. Treat the victim for signs of shock, if necessary. Signs include: weakness, bluish lips and fingernails, clammy skin, paleness, and decreasing alertness.
3. If the victim is having convulsions, give convulsion first aid.
4. Keep monitoring the victim’s vital signs (pulse, rate of breathing, blood pressure) until emergency medical help arrives.
5. If possible, try to determine which drug(s) were taken and when. Save any available pill bottles or other drug containers. Provide this information to emergency medical personnel.
- DO NOT jeopardize your own safety. Some drugs can cause violent and unpredictable behavior. Call for professional assistance.
- DO NOT try to reason with someone who is on drugs. Do not expect them to behave reasonably.
- DO NOT offer your opinions when giving help. You don’t need to know why drugs were taken in order to give effective first aid.
Call immediately for emergency medical assistance if
- You encounter a person who you suspect is experiencing either drug overdose or withdrawal. The Poison Control Center can help. See information on poison centers in the U.S.A. for phone numbers and addresses. Try to find out what drug the victim has taken. If possible, collect all drug containers and any remaining drug samples or the person’s vomit for analysis.
- The victim has difficulty breathing, has a seizure, is drowsy or unconscious, or shows other life-threatening symptoms.
A variety of resources are available for treating substance abuse and chemical dependency. They can be found through local libraries, your healthcare provider, and the yellow pages under “social service organizations”. See also drug dependence - resources and alcoholism - resources.
by Mamikon Bozoyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.